Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Unable to sleep, once again....and going off Seroquel

Posted Jan 05 2011 12:00am
I have been tapering off Seroquel for the past three weeks. I went from 800 to 600 and now I am supposed to be on 400 mgs. The problem is that I cannot sleep. I don't mean I have difficulty getting to sleep. I really cannot sleep on this dosage. I have been taking Melatonin for months. The 3 mgs stopped working so I moved up to 6 mgs a night. My rheumatologist said this was okay. I was still having trouble sleeping, though, even when I was on my regular dosage of Seroquel. Now on this lower dosage of Seroquel, the Melatonin isn't working at all. I'm wondering if this might be because you're not supposed to take Melatonin every night for months, as the nurse who gives me my Risperdal Consta injections just told me the other day. I didn't realize that your body will stop making it's own Melatonin if you are taking it every night for a long time. The nurse didn't know if a few months was a long time or not, though.

So I started taking Tylenol PM (the generic kind) a few nights ago. It is now also not working. I have tried everything in the past for sleep, in my life. I hate telling people I have trouble sleeping, because everybody thinks they have the answer to that problem, and no one really seems to understand severe insomnia that is resistant to all the normal remedies. Years ago, when I was manic, I went five or six days without sleep, literally without any sleep. I took like six Benadryls at night trying to knock myself out, and I did not sleep at all. So now that this problem is BACK, I'm not too happy about it. I finally do fall asleep eventually in the morning, but it's not early enough to get enough sleep before going to work.

I have stopped drinking regular iced tea in the afternoons and evenings. Switching to decaf did not help me get to sleep at all. I don't drink Diet Coke at night anymore, so that is not the problem. I don't drink anything else with caffeine. I have tried eating bananas, as my case manager said was her recommendation. In the past, in my life, I have been on many medications to help me sleep, as well as trying all sorts of old wives' tales like Chamomile tea, and natural remedies like Valerian Root. But when I am like this, like I have been the past couple weeks, it does not matter what I try. Nothing works. I simply am awake all night. It was not a big problem last week, because the college where I work was closed and I was off work all week. This week, I am back at work. Next week, I will also be back in school. So right now, this insomnia is a big problem.

Besides being unable to sleep, I've been lacking motivation and feeling rather depressed - more than usual. I simply cannot make myself clean my apartment like I need to. I can't believe that I haven't done what so badly needs to be done around here, but the thought of starting to work on it overwhelms me every day, and I give up before I start. Generally, when I am living in squalor like this, it's because depression has come back to visit me once more. And who likes to live with depression? I hate it.

As much as I want to be rid of Seroquel, I can see that even the slightest lowering of it's dose has already created me problems. I don't know what I'm going to do starting tomorrow when I will have to be on 400 a night and no more. I know I'll be up all night, even worse probably than now.

My psychiatrist's medical assistant at the community mental health center told me to take the Melatonin a few months ago when I first complained about this problem. I need something stronger than that now, obviously.

What I would give to be able to live life without drugs and vitamins. What I would give.....I am so sick to death of relying on these pills to be able to function. I am so sick of needing more pills as more medical problems develop. I am so sick of not being able to simply, eat, sleep, and live like everybody else without being heavily medicated.

I chose to stay on my Risperdal Consta injections, when my doctor (ARNP actually) said that I could go off either that or Seroquel. This is because my therapist and I have both noticed over the past three years that when I am on these injections, I do well. When I am not on them, I am psychotic. Simple as that. When I am on pills, probably my body is not absorbing them properly in the first place because of inflammation due to my autoimmune conditions. I was told by a gastroenterologist last year, after he gave me an endoscopy, that I had inflammation in my stomach. Inflammation is actually a much bigger problem than I previously realized.

My therapist believes that my chronic diarrhea problem (*I hate talking about this stuff and apologize for mentioning it, but I was diagnosed with Irritable Bowel Syndrome in 1996 or 97) and the inflammation are preventing my medications from being properly digested. Except for the injection, because that doesn't go through my stomach. We both thought for a while that I might have Celiac Disease, but when I got that endoscopy, the gastro doc convinced me that I definitely did not have Celiac. I chose to believe him, given that the alternative would be to embark on a lifelong Gluten-free diet just to see if it might help me, not knowing if it really would. I am, however, taking probiotics now, to see if that helps resolve my digestive issues.

In a new book I just bought about prediabetes, called Stop Prediabetes Now, the authors state that inflammation is also related to prediabetes and diabetes, and that inflammation is the main cause of heart disease, and leads to heart attacks, plus a greater risk of getting cancer. I am starting to think that this inflammation I have needs to be directly addressed and it is not being addressed at all right now. I have an as-needed prescription for an anti-inflammatory drug, Naproxen, but because that pill destroys your digestive system over time, I almost never take it.

So here I am at 1:45 A.M. wide awake. This really sucks, and I do not know what to do about it. I refuse to go back onto the dosage of Seroquel that led me to gain 100 pounds. I will not do that to myself anymore. But I need to sleep, and Seroquel, at that dose, makes me sleep. So I miss it for that reason.

My goal for the new year is to find a new body and move myself into it. Preferably one that actually works.

Post a comment
Write a comment:

Related Searches